November 30, 2010 in Features

Dr. Gott: Vitamin D promotes absorption of calcium

Peter H. Gott United Media
 

DEAR DR. GOTT: I read your article on severe cramping and muscle spasms. I took 1,000 IU of vitamin D with my calcium for 10 months. I was up from 10 to 20 times a night with severe, excruciating cramps. Then I ran out of vitamin D and didn’t take it for a couple of days. I had no cramps during this time. I tried a lower dose of D two more times. The cramps started immediately. I stopped the D again and am finally cramp-free.

It’s strange but true. People should look into their meds, even if cramps and spasms aren’t listed as a side effect. Also, if I get my vitamin D naturally, why do I need a supplement to help absorb calcium?

DEAR READER: That’s a great question. Calcium is vital for the formation and maintenance of strong bones and for normal bodily functions such as the development and maintenance of strong teeth. It is required for the contraction and expansion of blood vessels, the secretion of enzymes and hormones, and the transmission of impulses of the nervous system. Vitamin D is equally important for the absorption of calcium from the intestines. The combination is most often used to prevent deficiency and to treat it in those who are calcium deficient.

An adequate daily calcium intake is 1,000 milligrams for people between the ages of 19 and 50; and 1,200 for those 50 and older. Food sources include milk, cheese, yogurt, tofu, salmon, fortified cereals and instant breakfast drinks.

An adequate daily intake for vitamin D is 200 IU for people between the ages of 19 and 50; 400 IU for those between the ages of 51 and 70; and 600 IU for those 71 and older. This fat-soluble vitamin is found in fortified milk products and cereals, egg yolks, butter, salmon, sardines, herring and beef liver. Aside from food sources, sunlight exposure for about 15 minutes a day is reported to provide the necessary amount, but don’t get too much sun.

Side effects of too much calcium with D include drowsiness, weakness, dry mouth, irregular heartbeat, difficulty breathing, nausea or vomiting and constipation, but the list goes on and on. If any of these symptoms are experienced, a user should contact his or her physician promptly.

You don’t indicate your age, so I am unsure whether you have issues with such disorders as osteoporosis; however, if your diet is adequate, I don’t believe you require a supplement, but this can be determined by a blood test. You will continue to receive some benefit from the calcium you take, even if you discontinue the D. Perhaps the answer is to take a good one-a-day vitamin. Speak with your doctor regarding his or her views on the subject. In the interim, read labels at your local grocery store when selecting foods. That way, you can determine whether you satisfy the recommended requirements through diet alone. If not, the next step might be to select some of the foods recommended so you can increase your intake naturally.

To provide related information, I am sending you a copy of my Health Report “Vitamins & Minerals.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email